Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 314, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Aug 22, 2002, 6:49 PM CDT for Boone County, Nebraska. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2002, 6:49 PM CDT (23:49 UTC)
- Expired
- Aug 22, 2002, 7:15 PM CDT
- In force
- 26 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Boone County, NE
The radar
The Omaha radar (KOAX), 150 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 6:58 PM CDT | Hail 1.75 | Albion, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 22, 4:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 778 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
347 WUUS53 KOAX 222349 SVROMA NEC011-230015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 648 PM CDT THU AUG 22 2002 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BOONE COUNTY IN NORTHEAST NEBRASKA * UNTIL 715 PM CDT * AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF PETERSBURG...OR ABOUT 41 MILES SOUTHWEST OF NORFOLK. MOVEMENT WAS EAST AT 15 MPH. * SOME LOCATIONS AFFECTED... ALBION AND PETERSBURG AT 642 PM CDT...A COOPERATIVE OBSERVER REPORTED ONE INCH HAIL 9 MILES NORTHWEST OF ALBION. LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. LAT...LON 4188 9820 4165 9820 4168 9783 4192 9784 MEAD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:55 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 22, 2:55 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT THU AUG 22 2002 ...MAIN CHALLENGE IS POPS/HEAVY RAIN TONIGHT...THEN POPS SATURDAY... ON THE 19Z SURFACE ANALYSIS...THE PRIMARY SYNOPTIC SCALE QUASI-STATIONARY FRONT WAS LOCATED FROM A WEAK LOW OVER NORTH CENTRAL KANSAS INTO THE SOUTHWEST CORNER OF IOWA. HOWEVER THE 1931 VISIBLE IMAGE SHOWS A SUBTLE OUTFLOW BOUNDARY FROM THE EARLY MORNING CONVECTION FROM BETWEEN LINCOLN AND BEATRICE TO JUST SOUTH OF HASTINGS. BOUNDARY LAYER MOISTURE CONTINUES TO INCREASE OVER THE CWFA...WITH SURFACE DEWPOINTS IN THE LOWER 70S NORTHERN AND CENTRAL COUNTIES AND MID 70S IN SOUTHERN COUNTIES. VISIBLE IMAGERY SHOWS PLENTY OF SUNSHINE RESULTING IN TEMPERATURES IN THE 80S...EVEN 90 IN BEATRICE. 19Z LAPS CAPE VALUES RANGE FROM 2000 J/KG NORTH TO 4000 J/KG SOUTH. AT 500 MB...SLIGHTLY COOLER AIR WILL BE ADVECTING INTO NEBRASKA WITH WEAK SHORTWAVE SEEN ON WATERVAPOR LOOP OVER COLORADO. THIS COOLER AIR AND VORT MAX WILL HELP TO STEEPEN LAPSE RATES...AND INCREASE VERTICAL MOTION THIS EVENING. CONVECTIVE INITIATION WILL LIKELY OCCUR WITH THE OUTFLOW BOUNDARY OR JUST NORTHEAST OF THE SURFACE LOW...BUT CONFIDENCE IN EXACT LOCATION IS LOW. SOUTHEAST NEBRASKA APPEARS TO HAVE THE BEST SHOT. INGREDIENTS REMAIN IN PLACE FOR HEAVY RAIN WITH SLOW MOVING CELLS. SUBTROPICAL MOISTURE PLUME STILL NOSING INTO SOUTHEAST NEBRASKA...AND BOUNDARY LAYER MOISTURE QUITE HIGH. ONLY MISSING ELEMENT MAY BE THE LOW LEVEL JET...WHICH THE MODELS KEEP FAIRLY WEAK AND MOSTLY TO OUR SOUTH. HOWEVER LAST NIGHT THE LOW LEVEL JET REACHED 45-50 KNOTS...WHICH WAS MUCH HIGHER THAN PROGGED. THUS WOULD NOT BE SURPRISED IF AT LEAST A 35 KNOT LOW LEVEL JET FORMS AND CATCHES THE SOUTHEAST CORNER OF NEBRASKA...WHICH WOULD REALLY INCREASE ISENTROPIC LIFT ABOVE THE FRONT. SO WILL KEEP LIKELY POPS SOUTHEAST NEBRASKA AND MENTION HEAVY RAIN TONIGHT. EARLY THIS MORNING THERE WAS A 10-20 MILE WIDE BAND OF 3+ INCHES OF RAIN FROM AROUND LINCOLN TO SHENANDOAH IOWA...BUT DIFFICULT TO SAY IF ANOTHER HEAVY RAIN BAND WILL SET UP OVER THE SAME NARROW AREA. INTERESTING CHANGES IN MOST OF THE MODELS FOR SATURDAY. EVEN THE CANADIAN MODEL IS VERY SIMILAR TO AVN/ETA WITH BRINGING A SHORTWAVE THROUGH THE NORTHERN STREAM AND CUTTING INTO THE BROAD UPPER RIDGE. THE MODEL QPF IS HIGH FOR THE PLAINS ON SATURDAY FROM THIS FEATURE. THE FACT THAT THE MODELS DEVELOP CONVECTION LOOKS REASONABLE...BUT THE AREAL COVERAGE OFTEN IS CONSIDERABLY LESS THAN PROGGED WITH THESE NORTHWEST FLOW MCS EVENTS. THUS WILL KEEP SLIGHT CHANCE OR CHANCE POPS FOR SATURDAY AND SATURDAY EVENING...BUT IT MAY BE TOO EARLY TO TELL HOW WIDESPREAD THE MCS WILL BE. BEYOND SATURDAY THE MODEL SOLUTIONS VARY GREATLY WITH NO CLEAR FEATURE TO KEY ON. HOWEVER ENSEMBLE MEAN STILL HINTS AT A NW FLOW WAVE ON WEDNESDAY WHICH COULD AFFECT THE AREA...SO WILL KEEP GOING POPS FOR WEDNESDAY. .OMA...NONE. NIETFELD
In the hours before
Special weather statement, Aug 22, 1:04 PM CDT, 5 hours 45 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-222230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1150 AM CDT WED AUG 22 2002 STORM SPOTTERS MAY BE NEEDED ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA MAINLY THIS EVENING. AS TEMPERATURES CLIMB THROUGH THE 80S...VERY UNSTABLE AIR WILL AGAIN BE FOUND OVER THE REGION BY LATE THIS AFTERNOON. OUTFLOW BOUNDARIES FROM EARLY MORNING STORMS AND A FRONTAL BOUNDARY JUST SOUTH OF THE NEBRASKA-KANSAS BORDER WILL LIKELY TRIGGER THUNDERSTORM DEVELOPMENT AS EARLY AS LATE AFTERNOON IN SOUTHEAST NEBRASKA. BY THIS EVENING...STRONG TO POSSIBLY SEVERE THUNDERSTORMS SHOULD BECOME MORE WIDESPREAD OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. WIND SHEAR WILL BE SOMEWHAT WEAK THIS EVENING...SO LARGE HAIL AND GUSTY WINDS WILL BE THE PRIMARY THREAT...IN ADDITION TO HEAVY RAINS. SOME LOCATIONS RECEIVED OVER 3 INCHES OF RAIN EARLY THIS MORNING...SO STREAMS WILL BE RUNNING HIGH MAINLY ACROSS SOUTHEAST NEBRASKA. THERE WILL ALSO BE A CHANCE FOR THUNDERSTORMS OVER NORTHEAST NEBRASKA THIS EVENING...ALTHOUGH THE THREAT OF SEVERE WEATHER IS LESS IN THAT AREA. HIGH PRESSURE WILL MOVE IN ON FRIDAY...WITH NO THUNDERSTORMS EXPECTED. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). DDN
Special weather statement, Aug 22, 5:54 PM CDT, 55 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-230400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1150 AM CDT WED AUG 22 2002 STORM SPOTTERS MAY BE NEEDED ACROSS PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA TONIGHT. A VERY MOIST...UNSTABLE AIR MASS REMAINS ACROSS THE AREA. AN UPPER AIR DISTURBANCE OVER EASTERN COLORADO WILL MOVE ACROSS NEBRASKA TONIGHT. THIS WILL ENHANCE THE DEVELOPMENT OF THUNDERSTORMS ALONG SEVERAL DIFFERENT FRONTAL BOUNDARIES ACROSS THE AREA. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT FOR CENTRAL AND NORTHEAST NEBRASKA. A BROKEN LINE OF THUNDERSTORMS HAS DEVELOPED ALONG A BOUNDARY THAT EXTENDS FROM NORTHEAST NEBRASKA TO NORTHWEST KANSAS. SOME OF THESE STORMS WILL PRODUCE LARGE HAIL AND POSSIBLE DAMAGING WINDS. MORE STORMS MAY DEVELOP ALONG A BOUNDARY THAT EXTENDS FROM HASTINGS TO LINCOLN TO NEAR OMAHA. THERE MAY ALSO BE ISOLATED SEVERE THUNDERSTORMS THAT MAY DEVELOP ALONG THIS BOUNDARY LATER TONIGHT. HEAVY RAINFALL APPEARS LIKELY WITH THESE STORMS. LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY ACROSS AREAS OF SOUTHEAST NEBRASKA THAT RECEIVED OVER 3 INCHES OF RAIN LAST NIGHT. HIGH PRESSURE WILL MOVE IN ON FRIDAY...WITH NO THUNDERSTORMS EXPECTED. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC INFORMATION IS AVAILABLE ON THE INTERNET AT WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE). SMITH
Local storm report, Aug 22, 6:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
646 PM CDT THU AUG 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
642 PM 9 NW ALBION NE 1 INCH HAIL
08/22/02 BOONE REPORTED BY COOPERATIVE
OBSERVER. EVENT
DURATION 5 MINUTES.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:07 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Seward | 38 min |
| Aug 21, 10:05 PM CDT | Severe Thunderstorm Warning | OAX | Cass | 40 min |
| Aug 21, 10:19 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster | 26 min |
| Aug 21, 11:15 PM CDT | Severe Thunderstorm Warning | OAX | Sarpy | 45 min |
| Aug 21, 11:34 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson | 41 min |
| Aug 21, 11:38 PM CDT | Severe Thunderstorm Warning | OAX | Otoe | 32 min |
| Aug 22, 6:18 PM CDT | Severe Thunderstorm Warning | OAX | Boone | 32 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.